Practice Exam 2 for the NCLEX-RN is related to the following subjects hyperparathyroidism, Addison illness, cholecystectomy, fiberoptic colonoscopy, and liver biopsy.
Nclex Nursing Exam
- A patient is admitted to the hospital with primary hyperparathyroidism as a diagnosis. Which of the following changes in test findings would a nurse expect to see if she checked the patient’s lab results?
A. Elevated serum calcium.
B. Low serum parathyroid hormone (PTH).
C. Elevated serum vitamin D.
D. Low urine calcium.
Rationale: A. The calcium level in the blood is controlled by the parathyroid glands. The serum calcium level will be raised in hyperparathyroidism. Thyroid hormone levels might be high or normal, but they should never be below. In order to lower calcium, the body will lower vitamin D levels. Calcium may be present in the urine as a result of high serum calcium levels. Renal stones may result as a result of this.
- A patient with Addison’s illness seeks nutrition and food guidance from a nurse. Which of the following dietary changes is NOT advised?
A. A diet high in grains.
B. A diet with adequate caloric intake.
C. A high protein diet.
D. A restricted sodium diet.
Rationale: D. To avoid excessive fluid loss, a patient with Addison’s disease requires normal dietary salt. A diet high in protein and complex carbs, especially grains, is advised for adequate calorie intake.
- Following cholecystectomy, a patient with a history of diabetes mellitus is on his second postoperative day. She’s had nausea and hasn’t been able to consume solid foods. When the nurse walks into the room, the patient is confused and wobbly. Which of the following explanations is the most likely for the patient’s symptoms?
A. Anesthesia reaction.
D. Diabetic ketoacidosis.
Rationale: C. Hypoglycemia is likely to be present in a diabetic patient who is unable to eat after surgery. The symptoms of confusion and shakiness are common. On the second postoperative day, there would be no anesthetic reaction. Confusion and shakiness are not caused by hyperglycemia or ketoacidosis.
- A nurse in the emergency department examines a patient who had a fiberoptic colonoscopy 18 hours before. The patient is experiencing increased stomach pain, as well as a fever and chills. Which of the following conditions is the most concerning right now?
A. Bowel perforation.
B. Viral gastroenteritis.
C. Colon cancer.
Rationale: A. The most serious consequence of fiberoptic colonoscopy is bowel perforation. Progressive abdominal pain, fever, chills, and tachycardia are all warning indications of developing peritonitis. These symptoms are not caused by viral gastroenteritis or colon cancer. Although diverticulitis can cause discomfort, fever, and chills, it is significantly less dangerous than perforation and peritonitis.
- For a liver biopsy, a patient is admitted to the same-day surgery unit. Coagulation is measured by which of the following laboratory tests?
A. Partial thromboplastin time.
B. Prothrombin time.
C. Platelet count.
Rationale: A,B,C. Coagulation tests look at prothrombin time, partial thromboplastin time, and platelet count. Although vital information prior to an invasive surgery such as a liver biopsy, the hemoglobin level does not determine coagulation.
- A nurse examines a clinic patient who has been diagnosed with hepatitis A. Which of the following transmission routes is the most likely?
A. Sexual contact with an infected partner.
B. Contaminated food.
C. Blood transfusion.
D. Illegal drug use.
Rationale: B. Hepatitis A is the only form that spreads through contaminated food via the fecal-oral pathway. Infected bodily fluids are used to spread hepatitis B, C, and D.
- A relative of a leukemia patient wishes to give blood for transfusion. Which of the following medical conditions in a donor would make this impossible?
A.Hepatitis C was diagnosed five years ago.
B. Cholecystitis requiring cholecystectomy one year previously.
C. Asymptomatic diverticulosis.
D. Crohn’s disease in remission.
Rationale: A. Hepatitis C is a viral infection that causes liver inflammation and is transferred by bodily fluids such as blood. Due to the increased risk of infection in the recipient, patients with hepatitis C should not donate blood for transfusion. Blood donation is not prohibited by cholecystitis (a gall bladder disease), diverticulosis, or a history of Crohn’s disease.
- In a clinic patient, a physician has detected acute gastritis. For this patient, which of the following drugs would be contraindicated?
A. Naproxen sodium (Naprosyn).
B. Calcium carbonate.
C. Clarithromycin (Biaxin).
D. Furosemide (Lasix).
Rationale: A. The nonsteroidal anti-inflammatory medicine naproxen sodium can cause inflammation of the upper gastrointestinal system. As a result, it’s not recommended for people who have gastritis. Calcium carbonate is an antacid that can be used to relieve indigestion and has no side effects. Clarithromycin is an antibacterial antibiotic that is commonly used to treat Helicobacter pylori gastritis. Furosemide is a loop diuretic that should not be used by anyone who has gastritis.
- A cholecystitis patient is receiving nutrition counseling from the nurse. Which of the following details should be communicated?
A. The patient’s diet must be minimal in calories.
B. The patient’s diet must be high in protein and low in carbohydrates.
C. The patient should avoid sugary drinks and sweets.
D. The patient should minimize his or her intake of fatty foods.
Rationale: A. Cholecystitis, or gallbladder inflammation, is most usually caused by gallstones, which can prevent bile (essential for fat absorption) from entering the intestines. To avoid gallbladder discomfort, patients should limit dietary fat by avoiding fatty meats, fried foods, and creamy desserts.
- A patient with myocardial infarction is admitted to the hospital and develops severe pulmonary edema. Which of the following signs should the nurse check for in the patient?
A. Deep, slow breathing.
D. Air hanger
Rationale: D. Air hunger, anxiety, and agitation are common symptoms of pulmonary edema. The heart rate rises and breathing becomes rapid and shallow. Stridor is a type of noisy breathing that is produced by laryngeal enlargement or spasm and is unrelated to pulmonary edema.